Naloxone

How Does Naloxone Reverse An Overdose?

Naloxone, an opioid antagonist, is a medication used to reverse the effects of an opioid-induced overdose. Though it should be used in an emergency situation (a suspected opioid overdose), Naloxone has no effect on non-opioid overdoses. Naloxone is available for purchase at some pharmacies throughout Arkansas.

To reduce the morbidity and mortality of opioid overdoses in Arkansas, Arkansas Governor Asa Hutchinson has a standing order allowing Arkansas-licensed pharmacists to initiate naloxone therapy including ordering, dispensing and/or administering naloxone, along with any necessary supplies for administration, to eligible persons who are at risk of experiencing an opioid-related overdose, or who are family members, friends, or others who are in a position to assist a person at risk of experiencing an opioid-related overdose.

[This standing order was issued pursuant to Act 284 of 2017 (SB 142) [Arkansas Code § 17-92- 101(16)] to authorize licensed pharmacists in Arkansas to order, dispense and/or administer naloxone according to the provisions of Arkansas Code § 17-92-101(16) and the requirements of this standing order.]

The Arkansas State Board of Pharmacy has compiled a variety of resources to assist in this initiative, including a copy of the protocol that pharmacists should use in naloxone distribution. The complete list of resources can be found here: http://www.pharmacyboard.arkansas.gov/naloxone. The U.S. Attorney General also has a public health advisory to urge more Americans to carry Naloxone.

How is Naloxone administered?

Naloxone Nasal Spray (inhaler) is a liquid solution that is sprayed into each nostril. Directions are provided with a Naloxone spray and a pharmacist can provide instructions. Naloxone nasal spray may not reverse the effects of certain opiates such as buprenorphine (Belbuca, Buprenex, Butrans) and pentazocine (Talwin) and may require additional naloxone doses with a new nasal spray each time.

Symptoms of an opioid overdose include:

Slowed breathing, or no breathing
Very small or pinpoint pupils in the eyes;
Slow heartbeats; or
Extreme drowsiness, especially if you are unable to wake the person from sleep.

Opioid overdose is life-threatening and requires immediate emergency attention. After providing Naloxone, call 911 for emergency assistance. Naloxone is a temporary reversal.


Naloxone inhaler instructions:

⇒ Lay the person on their back to give the medication.
Remove the naloxone nasal spray from the box. Peel back the tab to open the spray.
Do not prime the nasal spray before using it.
Hold the naloxone nasal spray with your thumb on the bottom of the plunger and your first and middle fingers on either side of the nozzle.
Gently insert the tip of the nozzle into one nostril, until your fingers on either side of the nozzle are against the bottom of the person’s nose. Provide support to the back of the person’s neck with your hand to allow the head to tilt back.
Press the plunger firmly to release the medication.
Remove the nasal spray nozzle from the nostril after giving the medication.
Turn the person on their side (recovery position) and call for emergency medical assistance immediately after giving the first naloxone dose.
If the person does not respond by waking up, to voice or touch, or breathing normally or responds and then relapses, give another dose. If needed, give additional doses (repeating steps 2 through 7) every 2 to 3 minutes in alternate nostrils with a new nasal spray each time until emergency medical assistance arrives.
Put the used nasal spray(s) back in the container and out of reach of children until you can safely dispose of it.

Naloxone can also be injected into a muscle, under the skin, or into a vein through an intravenous injection. The injection may be given by a healthcare provider, an emergency medical provider, or a family member or caregiver who is trained to properly give a naloxone injection. If you are a caregiver or family member giving a naloxone injection, read all instructions when you first get this medicine. If provided, use the “trainer” device to practice giving an injection so you will know how to do it in an emergency.

Get the NARCAN Now app here:

For Apple/IOS

For Android phones

For the OpiRescue App

(OpiRescue is a free overdose support tool provided by OpiSafe, a safe opioid prescribing platform for care providers. The recommended steps for responding to an overdose provided in this application have been developed by SAMHSA and are publicly available in the SAMHSA Opioid Overdose Toolkit. )

Side Effects of Naloxone

Patients who experience an allergic reaction from naloxone, such as hives or swelling in the face, lips, or throat, should seek medical help immediately. They should not drive or perform other potentially unsafe tasks.

Use of naloxone may cause symptoms of opioid withdrawal, including:

Feeling nervous, restless, or irritable
Body aches
Dizziness or weakness
Diarrhea, stomach pain, or nausea
Fever, chills, or goosebumps
Sneezing or a runny nose in the absence of a cold